Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Switched to a vegetarian diet. Started passing loose stool. What should be done?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5372 Questions
My daughter, who has recently switched to a vegetarian diet, has clear liquid coming from her rectum - started when she woke up and it has been happening all day.
Posted Mon, 8 Apr 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 23 minutes later

Thank you for the query.

Most likely she is suffering from bacterial or viral digestive tract infection what gives acute diarrhea. Most of such diarrhea does not need medical attention and do go away by itself. However it is necessary to visit a doctor and have stool tests if profuse diarrhea with dehydration, grossly bloody stools, fever 38.5°C are present, in case of duration >48 h without improvement, recent antibiotic use.
In treatment of such acute diarrhea you should try BRAT diet (banana, rice, XXXXXXX sauce, toast) along with proper hydration (Oral sugar-electrolyte solutions like sport drinks or designed formulations). Loperamide with simethicone twice a day should also help.

If no improvement in 48 hours, doctors visit is necessary.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor